How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 32716
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

My mother is in a nursing home and has a need

Resolved Question:

Hi, my mother is in a nursing home and has a need for regular application of eye drops to help with dry eyes. She also visits hospital monthly / bi-monthly to have her eyes monitored and treated for Macular degeneration. She is 86 years of age.
Recently she has two solutions applied into her eyes at the same time which resulted in sever burning and discomfort. The discomfort subsided over a few days but she has maintained a deterioration in vision.
The two medicines applied were "Systane Eye Drops" and "Carbomer Gel. My mother usually has these applied morning and bedtime, but not together.
This happened a few weeks ago and she still has not gained her pre-application vision.
e.g. She reads a lot and although she can now read again she can only read large print. Beforehand she could read any print.
Is there any reason applying these together would cause immediate pain, discomfort for several days and a deduction in vision for several weeks. Also could the effect on vision be recoverable in the short, medium or long term?
Regards
Sam
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Chip replied 1 year ago.
Hi

The problem here was applying both the Systane and the Carbomer at the same time and the two of them should be given separately--at least a few hours apart--so this reaction doesn't recur

There's good reason to say that her vision deficit will recover in another two weeks even so

Let me know if you need more information please
Expert:  Dr. Chip replied 1 year ago.
Sam-may I ask why the negative rating?
Was that a mistake or did you need more information?
Customer: replied 1 year ago.

This is not a high detail reply. You needed to confirm if the two medicines react together to cause "immediate pain, discomfort for several days and a deduction in vision for several weeks".....or not. (or is this implied in your response?).

I was trying to ascertain if the Systane and Carbomer can cause the symptoms described, or if there was something else put into her eyes.

Expert:  Dr. Chip replied 1 year ago.
OK.
Yes--applied at the same time the Carbomer will react with the Systane and can cause immediate pain and discomfort that can last for several days and that can cause a slight burn of the cornea which does impair vision.

But the cornea, fortunately, can repair itself over a few weeks without any scarring.

I don't think something else was placed in here eyes.

I'll be more than happy to continue for as long as you'd like but I would hope you'd reconsider the negative rating and give me a positive one
Customer: replied 1 year ago.

Thank you for some more detail. Is there anything that can help repair or speed up the scarring?

Expert:  Dr. Chip replied 1 year ago.
At this point, no, there isn't anything medication wise or otherwise that can speed up the natural healing. Hopefully, though, her ophthalmologist will take a look and confirm what I've told you
Dr. Chip and other Medical Specialists are ready to help you